Crohn’s disease typically causes frequent diarrhea, but some people also have constipation. Constipation can result from medications or strictures, and treatment options include dietary and lifestyle changes, laxatives, and bowel training. Learn more here.
Doctors consider a person to have constipation if they have fewer than three bowel movements a week. Other symptoms of constipation can include hard or dry stools, pain or difficulty passing stools, and a feeling of incomplete evacuation.
In this article, we discuss potential causes of constipation in people with Crohn’s disease, treatment options, and when to see a doctor.
Causes of constipation
There are several possible causes of constipation in people with Crohn’s disease. These can include:
A variety of medications can cause constipation, including antidiarrheal drugs, iron supplements, calcium channel blockers, and certain pain relievers.
Doctors sometimes recommend a low-fiber diet for people experiencing a Crohn’s flare-up.
However, reducing the intake of fiber while also taking antidiarrheal medications can lead to constipation in some individuals.
This section is called a stricture, and it can block or slow the passage of stool or digested food through the bowels, leading to constipation.
Strictures can also cause abdominal pain, bloating, and nausea and vomiting. It is important for people with symptoms of a stricture or another blockage to see a doctor.
Without treatment, a stricture can lead to potentially life-threatening complications. Doctors can often treat strictures with medications, but some people may require surgery, such as a strictureplasty or bowel resection.
|Read on: [wp_colorbox_media url=”https://www.medicalnewstoday.com/articles/324502.php” type=”iframe” hyperlink=”Crohn’s disease and constipation: Causes and treatments”]|